Alert archive / California / Small Craft Advisories in 2020

Small Craft Advisory 22, NWS Eureka, CA

March 13, 2020

NWS Eureka, CA issued this small craft advisory at Mar 13, 2020, 2:45 PM PDT. It took effect at Mar 13, 2020, 3:00 PM PDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2020, 2:45 PM PDT (21:45 UTC)
In effect from
Mar 13, 2020, 3:00 PM PDT
Expired
Mar 14, 2020, 6:00 PM PDT
In force
27 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

258 
WHUS76 KEKA 132145
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
245 PM PDT Fri Mar 13 2020

PZZ450-140545-
/O.CAN.KEKA.SE.W.0008.000000T0000Z-200313T2200Z/
/O.NEW.KEKA.SC.Y.0022.200314T1100Z-200315T0100Z/
Pt St George to Cape Mendocino out 10 nm-
245 PM PDT Fri Mar 13 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 6 PM PDT
SATURDAY...
...HAZARDOUS SEAS WARNING IS CANCELLED...

* WHAT...Steep seas 8 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...From 4 AM to 6 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-475-140545-
/O.CAN.KEKA.SE.W.0008.000000T0000Z-200313T2200Z/
/O.NEW.KEKA.SC.Y.0022.200313T2200Z-200315T0100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
245 PM PDT Fri Mar 13 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM PDT SATURDAY...
...HAZARDOUS SEAS WARNING IS CANCELLED...

* WHAT...Northwest and west winds 15 to 20 kt with gusts up to 30
  kt and seas 8 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 6 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-140500-
/O.CAN.KEKA.SE.W.0008.000000T0000Z-200313T2200Z/
/O.NEW.KEKA.SC.Y.0022.200313T2200Z-200314T0500Z/
Cape Mendocino to Pt Arena out 10 nm-
245 PM PDT Fri Mar 13 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING...
...HAZARDOUS SEAS WARNING IS CANCELLED...

* WHAT...Northwest winds 15 to 25 kt and seas 8 to 11 feet 
  expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
239 
WHUS76 KEKA 140359
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
859 PM PDT Fri Mar 13 2020

PZZ470-475-141200-
/O.CON.KEKA.SC.Y.0022.000000T0000Z-200315T0100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
859 PM PDT Fri Mar 13 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT
SATURDAY...

* WHAT...Northwest and west winds 15 to 20 kt with gusts up to 
  30 kt and seas 8 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 6 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-140500-
/O.CON.KEKA.SC.Y.0022.000000T0000Z-200314T0500Z/
Cape Mendocino to Pt Arena out 10 nm-
859 PM PDT Fri Mar 13 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING...

* WHAT...Northwest winds 15 to 25 kt and seas 8 to 11 feet 
  expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ450-141200-
/O.CON.KEKA.SC.Y.0022.200314T1100Z-200315T0100Z/
Pt St George to Cape Mendocino out 10 nm-
859 PM PDT Fri Mar 13 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 6 PM PDT
SATURDAY...

* WHAT...Steep seas 8 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...From 4 AM to 6 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
685 
WHUS76 KEKA 140455
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
955 PM PDT Fri Mar 13 2020

PZZ455-140600-
/O.EXP.KEKA.SC.Y.0022.000000T0000Z-200314T0500Z/
Cape Mendocino to Pt Arena out 10 nm-
955 PM PDT Fri Mar 13 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...


$$

PZZ470-475-141300-
/O.CON.KEKA.SC.Y.0022.000000T0000Z-200315T0100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
955 PM PDT Fri Mar 13 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT
SATURDAY...

* WHAT...Northwest and west winds 15 to 20 kt with gusts up to 
  30 kt and seas 8 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 6 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ450-141300-
/O.CON.KEKA.SC.Y.0022.200314T1100Z-200315T0100Z/
Pt St George to Cape Mendocino out 10 nm-
955 PM PDT Fri Mar 13 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 6 PM PDT
SATURDAY...

* WHAT...Steep seas 8 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...From 4 AM to 6 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
035 
WHUS76 KEKA 140928
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
228 AM PDT Sat Mar 14 2020

PZZ455-141730-
/O.EXB.KEKA.SC.Y.0022.200314T1600Z-200315T0100Z/
Cape Mendocino to Pt Arena out 10 nm-
228 AM PDT Sat Mar 14 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
PDT THIS EVENING...

* WHAT...NW swell building to 10 feet at 11 seconds. W winds
  tending SW 10 to 15 kt. 

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...From 9 AM this morning to 6 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-475-141730-
/O.CON.KEKA.SC.Y.0022.000000T0000Z-200315T0100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
228 AM PDT Sat Mar 14 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

* WHAT...NW swell building 9 to 11 feet at 11 seconds. W winds
  becoming SW 10 to 15 kt. 

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 6 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ450-141730-
/O.CON.KEKA.SC.Y.0022.200314T1100Z-200315T0100Z/
Pt St George to Cape Mendocino out 10 nm-
228 AM PDT Sat Mar 14 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

* WHAT...NW swell building 9 to 11 feet at 11 seconds. W winds
  becoming SW 10 to 15 kt. 

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...From 4 AM to 6 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
463 
WHUS76 KEKA 141519
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
819 AM PDT Sat Mar 14 2020

PZZ450-470-475-142330-
/O.CON.KEKA.SC.Y.0022.000000T0000Z-200315T0100Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
819 AM PDT Sat Mar 14 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

* WHAT...NW swell 10 feet at 11 seconds. W winds becoming SW 10 
  to 15 kt.

* WHERE...Pt St George to Cape Mendocino out 10 nm. Pt St George
  to Pt Arena from 10 nm to 60nm.

* WHEN...Until 6 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-142330-
/O.CON.KEKA.SC.Y.0022.200314T1600Z-200315T0100Z/
Cape Mendocino to Pt Arena out 10 nm-
819 AM PDT Sat Mar 14 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

* WHAT...NW swell building to 10 feet at 11 seconds. W winds 
  tending SW 10 to 15 kt.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...From 9 AM this morning to 6 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
180 
WHUS76 KEKA 142105
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
205 PM PDT Sat Mar 14 2020

PZZ450-455-470-475-150100-
/O.CON.KEKA.SC.Y.0022.000000T0000Z-200315T0100Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
205 PM PDT Sat Mar 14 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

* WHAT...NW swell 10 to 11 feet at 11 to 12 seconds. SW winds 10
  to 15 kt. Local gusts to 25 kt near Pt Arena and Cape 
  Mendocino.

* WHERE...Pt St George to Pt Arena out 60nm.

* WHEN...Until 6 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
240 
WHUS76 KEKA 150052
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
552 PM PDT Sat Mar 14 2020

PZZ450-455-470-475-150200-
/O.EXP.KEKA.SC.Y.0022.000000T0000Z-200315T0100Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
552 PM PDT Sat Mar 14 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Mar 13, 4:16 AM PDT, 10 hours 29 minutes earlier.

Area forecast discussion, Mar 13, 4:16 AM PDT, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
416 AM PDT Fri Mar 13 2020

.SYNOPSIS...A cold upper-level storm system is forecast to move
across the region this weekend. Heavy mountain snow and coastal
small hail will be possible as numerous showers spread across
northwest California Friday night through Sunday.

&&

.DISCUSSION...A vigorous upper-level disturbance was located
offshore from WA early Friday morning. Model guidance indicates
that feature will evolve into a closed low during the next 24
hours...eventually becoming positioned offshore from NWRN CA by
Saturday night. An initial lobe of ascent associated with the
developing storm system is forecast to spread across the EKA CWA
during Friday evening. Showers will develop across the area as a
result...increasing in coverage and intensity Saturday and Sunday
as midlevel temperatures cool, lapse rates steepen, and weak CAPE
develops. A cold unstable airmass combined with persistent
synoptic and orographic ascent will favor a prolonged period of
snowfall across the interior mountains, with storm total
accumulations in excess of 7 inches expected for elevations above
2500 feet. Refer to the latest Winter Storm Warning for additional
details.

Near the coast, freezing levels residing around 2000 feet
combined with a weakly unstable airmass will support small hail
occurring with stronger shower activity. In addition, a non-zero
chance of an isolated thunderstorm will exist Saturday and Sunday
across coastal areas. Otherwise, model guidance shows the upper
low gradually moving south of the area Sunday night into Monday.
However, wrap-around shower development will maintain a chance of
precipitation over NWRN CA during early into possibly middle
portions of next week.

JMG

&&

.AVIATION...Weak offshore flow overnight has promoted mainly vfr
conditions for the coastal terminals while maintaining drier low
levels along the inland valleys as well. Increasing mid and high
clouds are expected late in the day as an approaching front slowly
makes its way toward the coast. Periods of reduced visibility and
lower cigs are expected with this front while light rain should
begin to arrive to the coastal terminals early this evening.
Despite the presence of this weather feature only brief periods of
mvfr conditions are expected through the next 24 hours. Southerly
winds will also replace the gusty northerlies beginning this
evening along the coast.

&&

.MARINE...Strong northerly winds will persist through mid
morning. The approach of a weather system from the west will
weaken the northerly gradient allowing the winds to diminish quite
rapidly late in the day. However the main hazard will continue to
be large steep seas which are extending into the southern inner
waters now. A hazardous seas warning remains in effect for the
northern inner waters but now has been extended southward as buoy
14 is showing 15 ft at 11 seconds much of last night...and is
currently showing 13 ft early this morning. Forecast models depict
the dangerous sea state subsiding late this morning but
realistically it will likely be more delayed as seas always seem
to take longer to subside then the models predict. The northerly
wind regime will finally break down on Saturday as a low pressure
system develops offshore the Pacific NW. Even though south winds
do not look exceptionally strong for NW California waters on
Saturday, models indicate a potential for south winds around
15-25kt with localized gusts to 35 kt near Pt St George on
Saturday. In addition, a short to mid period NW swell is forecast
to reach 10 ft or so on Saturday. This will also warrant a small
craft advisory for hazardous seas. Conditions are forecast to
improve Sunday and early next week as pressure gradients relax and
northerly winds gradually return.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning from 5 AM Saturday to 11 PM PDT Sunday for
     CAZ102-105>108-111-114.

NORTHWEST CALIFORNIA COASTAL WATERS...Hazardous Seas Warning
     until 3 PM PDT this afternoon for PZZ450- 455.

     Gale Warning until 11 AM PDT this morning for PZZ470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 13, 3:23 AM PDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
323 AM PDT Fri Mar 13 2020

CAZ101-103-104-109-141030-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
323 AM PDT Fri Mar 13 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers may produce small hail in the vicinity of the coast during
Saturday and Sunday resulting in locally hazardous driving
conditions. In addition, and isolated thunderstorm can't be ruled out
along the coast Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-112-113-115-141030-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake County-
323 AM PDT Fri Mar 13 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Snow will occur across the mountains Friday night through Sunday
night. However, only nuisance accumulations are expected at pass
levels.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105>108-111-114-141030-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-Northern Lake County-
323 AM PDT Fri Mar 13 2020

...WINTER STORM WARNING IN EFFECT FROM 5 AM SATURDAY TO 11 PM PDT
SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Storm Warning is in effect for elevations above 2500 feet
late Friday night through Sunday evening. Storm total snow
accumulations from 7 to 16 inches are expected. Highway passes
impacted include Berry Summit, Oregon Mountain, Buckhorn Summit,
South Fork Mountain, Collier Tunnel, and Scott Mountain Summit.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Winter Storm Warning is currently in effect Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 2:13 AM PDTWinter Storm WarningEKADel Norte, Humboldt, Lake, Mendocino, Trinity66 hr
Mar 13, 3:16 PM PDTWinter Weather AdvisoryEKADel Norte, Humboldt, Lake, Mendocino, Trinity53 hr

Nearby

Small Craft Advisories in California, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.